Skip Ribbon Commands
Skip to main content

 ​​

Posted February 15, 2016

A lot of people love grapefruit. I'm not a fan, but many people enjoy eating grapefruit for breakfast or having a glass of grapefruit juice every day. And grapefruit is certainly healthy. However, grapefruit has potential interactions with some medications you also may be given. If you are big on grapefruit that fact may be worth talking over with your doctor because it can impact some medications that you might be prescribed. The interaction is especially true for statin medications, such as Lipitor or Zocor, which many of my patients take for high cholesterol.

The components of grapefruit juice inactivate a very common enzyme (CYP3A4) which metabolizes or degrades many medications including certain statins. So if you eat grapefruit and then take certain statins then the statin will not be broken down or metabolized as quickly and it will have a higher concentration. In other words, if you eat a grapefruit and then take a Zocor pill the concentration of Zocor will be about 3 times higher. That can be looked at as a beneficial effect because the higher concentration will reduce the cholesterol more, however, the negative effect or risk is that side effects will also be more likely. The side effect patients complain about the most from statins is muscle pain.

My practical advice if you are a grapefruit lover is to switch to a statin that is metabolized by an enzyme that is not CYP3A4 and that has no interaction with grapefruit. Choices are:

  •  Pravastatin (Pravachol)
  •  Rosuvastatin (Crestor)
  •  Pitavastatin (Livalo)

Another practical point if you are taking Zocor or Lipitor and getting muscle pain is to make sure you quit eating grapefruit! I also ask my patients who take a statin to buy Coenzyme Q10 100 mg to take every day because this reduces the chance of muscle pain. There was just a good review of this topic entitled "Grapefruit Juice and Statins" in the American Journal of Medicine 2016; 129:26-29 for those who want to learn more.